See Thyroid Function Panel Reference Range on page 478.
Review the following case and answer the questions.
Ms. Jefferson is a 50-year-old woman who comes into the clinic to review her laboratory results from 2 weeks prior. She is in good health and has no complaints.
Her laboratory values are normal except for the following:
- TSH = 30 mU/L; T4 = 3.0 mcg/dL
- free T4 = 0.5 mcg/dL
- free thyroxine index = 3.0
- T3 = 90 ng/dL
Answer the following questions.
- Based on these lab findings Ms. Jefferson is diagnosed with which thyroid disorder?
- Subclinical hyperthyroidism
- Subclinical hypothyroidism
- The lack of symptoms in the type of thyroid disorder Ms. Jefferson has is uncommon.
2. The lack of symptoms in the type of thyroid disorder Ms. Jefferson has is uncommon. True or False
3. Ms. Jefferson’s thyroid disorder is most likely caused by what?
- A pituitary adenoma (i.e., thyrotroph)
- Chronic autoimmune thyroiditis (i.e., Hashimoto thyroiditis)
- Autoimmune Graves disease
- Iodine deficiency
4. Ms. Jefferson asks when she should return to evaluate her thyroid disorder. You should respond:
- An annual evaluation should be sufficient.
- Return to have a TSH level done 6 weeks after starting therapy.
- Six months from now.
5. Ms. Jefferson asks what are some possible symptoms of her thyroid disorder? Indicate all that apply.
- Weight gain
- Cold intolerance
Case Study 2
A 50-year-old woman with an 8-year history of diabetes mellitus presents with difficulty controlling her blood sugars for the past 2 weeks. Her self-monitoring blood glucose readings have been in the 200s–300s for 2 weeks. She has managed her type 2 DM with diet, exercise, and metformin 1,000 mg twice a day. Her last glycosylated hemoglobin (HgbA1c) level, which was measured 2 months ago, was 6.8%.
She has had asthma since age 18. She felt her asthma was getting worse for the past 6 months as she was having increased dyspnea and dry cough. She has managed her asthma with a daily combined long-acting beta-2 adrenergic agonist, an inhaled corticosteroid, and montelukast. She also uses her short-acting beta-2 adrenergic agonist, albuterol, about once a day. She went to her pulmonologist about 2 months ago and was diagnosed with severe asthma. A decision was made to start her on oral prednisone (corticosteroid). The first month she took 5 mg a day with some relief, but the symptoms returned, so her prednisone dose was increased to 10 mg a day. She has been taking the 10 mg dose for 3 weeks. She says her breathing is better, but she feels increasingly tired and like she is gaining weight.
Physical examination reveals an anxious woman with blood pressure of 144/92 mmHg; pulse of 90 beats per minute; respirations 20 per minute; and weight of 190 pounds. She is talking in full sentences. Lung sounds are clear bilaterally. No accessory muscles are being used. No cyanosis is present.
Answer the following questions.
1. Though this item involves pharmacology, it is still important. Which is the most likely cause of this patient’s loss of glucose control?
- Inhaled corticosteroid
- Prednisone therapy
- Asthma exacerbation
2. All of the following actions are important for this patient to learn regarding glucocorticoid therapy, but which is the most important?
- Monitor cuts for healing
- Take the medication with food
- Do not stop taking the medication abruptly
- Contact her healthcare provider if she has any manifestations of infection
3. Which endocrine condition is this patient at risk of developing?
- Addison disease
- Cushing syndrome
4. Given this patient’s acute loss of glucose control, which of the following interventions would be ordered for this patient?
- Insulin as needed per routine sliding scale (dosing based on blood glucose levels)
- Increase exercise
- Decrease caloric intake
- Decrease prednisone dose
5- Professional Reflection on the 2 Cases ( citations and references )